Signs, Symptoms, & Side Effects of Fioricet Abuse
Fioricet is a prescription medication that combines acetaminophen, butalbital, and caffeine, and it’s used primarily for the treatment of tension headaches and migraines. Fioricet also has the potential be addictive, so doctors are advised only to prescribe this as a last resort headache treatment.
The addictive component of Fioricet is called butalbital, which is part of a class of drugs called barbiturates. It is included in Fioricet because it relaxes the muscle contraction that can lead to tension headaches. The acetaminophen is a non-habit forming component that combats pain differently from the butalbital, while the caffeine stimulates the central nervous system and improves blood flow.
Barbiturates are a class of drugs that were first introduced in the late 19th century, and by the 60s and 70s barbiturate abuse had become a big problem. The use of barbiturates has declined since then as safer options have come up, but they are still in use in some drugs including Fioricet.
Barbiturates like butalbital can be physically and psychologically addictive, and the risk of overdose is high with these drugs because there’s minimal distinction between a dose that could be considered safe and one that could be deadly. For the most part with the exception of drugs like Fioricet, the use of medications with barbiturates has been replaced by benzodiazepines like Valium.
A few things to know include the fact that there is no antidote to reverse barbiturate poisoning, and you can become physically dependent on this class of drugs which means you would experience withdrawal symptoms after suddenly stopping use.
In general, barbiturates have a calming effect that’s similar in many ways to alcohol. Along with the treatment of migraines, barbiturates may be used for the treatment of seizure disorder or as an anesthetic.
Barbiturates aren’t necessarily a big problem on the black market, as that’s more dominated by opioids, and the use of these drugs can be so dangerous that it’s less abused than others.
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700
- Feeling intoxicated or drunk
Above are some of the more minimal and common side effects of Fioricet. There are also more severe ones possible. First and foremost, acetaminophen can cause a fatal allergic reaction, so if people experience redness or a rash when taking this drug, they should get emergency medical help.
Also, other more severe side effects of Fioricet can include confusion, seizures, shortness of breath, feeling lightheaded, having an upset stomach or nausea. Also, if people experience dark urine, stools that are clay-colored or jaundice, they should immediately seek medical help.
It’s important only to use Fioricet as instructed by your physician to avoid these risks and also to lower your risk of becoming addicted to it. Some of the signs of Fioricet addiction include:
- Being preoccupied with the use of Fioricet or always trying to find more of it.
- Doctor shopping to get multiple prescriptions.
- Taking it any way other than how your doctor instructs you or regularly taking it for recurring headaches.
- Developing a tolerance to Fioricet is one of the first side effects of Firocet abuse. With tolerance, you have to take higher doses to get an effect. This can not only indicate a Fioricet abuse problem, but it also puts you at a higher risk of an overdose or liver failure.
If you are experiencing Fioricet effects that could indicate you have a problem, it’s important to speak with your doctor. It is possible to develop a tolerance for this drug, as was touched on above, so if you suddenly stop taking it you may experience withdrawal. Your physician or an addiction specialist can help you determine the best actions to take if you have an addiction to barbiturates like Fioricet.